Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Tucson, AZ

September 6, 2009Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 6, 2009, 4:51 PM MST for Santa Cruz County, Arizona. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2009, 4:51 PM MST (23:51 UTC)
Expired
Sep 6, 2009, 6:45 PM MST
In force
114 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 062351
FFWTWC
AZC023-070145-
/O.NEW.KTWC.FF.W.0020.090906T2351Z-090907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
451 PM MST SUN SEP 6 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 645 PM MST

* AT 447 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAINFALL 6 MILES 
NORTHEAST OF NOGALES...OR JUST WEST OF RIO RICO. A TRAINED WEATHER 
SPOTTER REPORTED 1.20 INCHES OF RAIN HAD FALLEN NEAR THE NOGALES 
INTERNATIONAL AIRPORT WITH THIS STORM. THIS STORM WILL LIKELY RESULT 
IN FLASH FLOODING OF CUMERO CANYON...BURRO CANYON AND GUEVAVI CANYON 
AS THEY DRAIN INTO THE SANTA CRUZ RIVER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3134 11080 3134 11107 3137 11115 3153 11094
      3143 11074

$$
2 follow-up statements
000 
WGUS75 KTWC 070036
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
536 PM MST SUN SEP 6 2009

AZC023-070145-
/O.CON.KTWC.FF.W.0020.000000T0000Z-090907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
536 PM MST SUN SEP 6 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

ALTHOUGH NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
STRONG STORM THAT PRODUCED VERY HEAVY RAIN ACROSS SOUTH CENTRAL 
SANTA CRUZ COUNTY HAD WEAKENED...SIGNIFICANT RAINFALL RUNOFF WILL 
CONTINUE TO FILL NORMALLY DRY WASHES AND ROADWAY DIPS WITH RUNNING 
WATER.

THE HEAVIEST RAINFALL OCCURED ALONG A LINE FROM THE NOGALES 
INTERNATIONAL AIRPORT...TO RIO RICO...WEST TO THE ATASCOSA MOUNTAINS. 
RADAR ESTIMATED BETWEEN 1.00 AND 1.50 INCHES HAD FALLEN IN THESE 
AREAS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO RICO.

LAT...LON 3134 11080 3134 11107 3137 11115 3153 11094
      3143 11074

$$
000 
WGUS75 KTWC 070142
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST SUN SEP 6 2009

AZC023-070145-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-090907T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
642 PM MST SUN SEP 6 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...

THE STORM THAT PRODUCED THE HEAVY RAINFALL ACROSS SOUTH CENTRAL 
SANTA CRUZ COUNTY HAS DISSIPATED AND THE RAINFALL RUNOFF HAS HAD 
AMPLE TIME TO DRAIN INTO WASHES. THEREFORE...THE THREAT OF FLASH 
FLOODING HAS SUBSIDED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED 
TO EXPIRE AT 645 PM MST.

LAT...LON 3134 11080 3134 11107 3137 11115 3153 11094
      3143 11074

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:00 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN SEP 6 2009

.SYNOPSIS...PLENTY OF MOISTURE AROUND FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS TO START THE WEEK...A FEW WITH HEAVY RAIN. EXPECT A
SLOW DECREASE IN MOISTURE AS A TROUGH PUSHES THROUGH THE GREAT BASIN
NORTH OF US...BUT WE SHOULD HANG ON TO ENOUGH FOR A FEW AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORM ACTIVITY STEADY THROUGH THE
MORNING AND EARLY AFTERNOON. PLENTY OF MOISTURE WITH PRECIPITABLE
WATER VALUES BETWEEN 1.2 AND 1.5 INCHES AND SURFACE DEWPTS IN THE
MID 50S TO LOWER 60S. DEWPTS HAVE ACTUALLY HAD A LITTLE HARDER TIME
HOLDING TODAY COMPARED TO YESTERDAY...STARTING TO SEE A LITTLE MORE
ROOM FOR MIXING OUT IN LOWER LEVELS. FOR TODAY...SOME MID LEVEL
COOLING HAS HELPED DESTABILIZE THINGS EVEN MORE. WE HAVE HAD LITTLE
PROBLEM GETTING STORMS GOING TO A SCATTERED COVERAGE...MAYBE A BIT
HIGHER IN FAVORED LOCATIONS. SLOW MOVERS SHOULD DROP A LOT OF RAIN
FAIRLY QUICKLY...BUT DONT EXPECT IT TO BE A WIDESPREAD ENOUGH
PROBLEM TO NEED A WATCH. SOME ACTIVITY SHOULD LINGER OVERNIGHT AGAIN
BUT PROBABLY LESS THAN RECENT NIGHTS.

TROUGH PUSHING THROUGH THE NORTHERN AND CENTRAL BASIN GENERALLY
NORTH OF US OVER THE NEXT 36 HOURS...THIS WILL HELP THE CHANCE OF
SHOWERS EVEN THIS FAR SOUTH...BUT WILL PROBABLY START TO SEE SLOW
DRYING AS WELL. RIDGE BUILDING ACROSS THE WEST THE SECOND HALF OF
THE WEEK FOR ANOTHER HEATING TREND. SHOULD HANG ON TO ENOUGH
MOISTURE FOR ISOLATED TO LOW END SCATTERED CONVECTION THROUGH THE
WEEK...AND COULD RE-IMPORT A BIT MORE IF THE HIGH CENTER
CONSOLIDATES NORTH OF US AS SOME MODELS ARE TRYING TO SHOW.

&&

.AVIATION...SCT SHRA/TSRA WITH LOCALLY HEAVY RAINFALL THROUGH THE
EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. LOCAL MVFR
CIGS/VSBYS ASSOCIATED WITH THE STRONGEST STORMS...OTHERWISE CLOUD
DECKS 5-8K FT AGL OUTSIDE SHRA/TSRA. LIGHT DIURNALLY DRIVEN SURFACE
WINDS OUTSIDE OF GUSTY OUTFLOW WINDS WITH THE STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 8:10 AM MST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST SUN SEP 6 2009

AZZ031-032-070700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
810 AM MST SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING INTO THE AFTERNOON HOURS ACROSS WESTERN
AND CENTRAL PIMA COUNTY. THE CHANCE OF PRECIPITATION WILL THEN
CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATER
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE
HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS SOUTH CENTRAL
ARIZONA. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH THE MOIST AIRMASS OVER SOUTH CENTRAL ARIZONA IS EXPECTED TO
DRY OVER THE NEXT WEEK...THERE WILL STILL BE ENOUGH RESIDUAL
MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-033>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER
VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE
COUNTY-
810 AM MST SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPMENT THIS MORNING...WILL
BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON HOURS
ACROSS THE EASTERN TWO-THIRDS OF SOUTHEAST ARIZONA. THE CHANCE OF
PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT
BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY OF THE
STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL DUE TO A MOIST
AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5
TO 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:07 PM MSTAreal Flood AdvisoryTWCPima83 min
Sep 5, 5:50 PM MSTFlash Flood WarningTWCPima115 min
Sep 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima21 min
Sep 5, 6:49 PM MSTFlash Flood WarningTWCPima80 min
Sep 6, 7:13 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 6, 8:55 AM MSTAreal Flood AdvisoryTWCCochise80 min
Sep 6, 4:25 PM MSTAreal Flood AdvisoryTWCSanta Cruz80 min
Sep 6, 4:49 PM MSTSevere Thunderstorm WarningTWCSanta Cruz56 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.